refreshingred

Member
10+ Year Member
5+ Year Member
Feb 12, 2005
36
0
Status
Why is it that I have read that you must have at least one twitch before attempting to reverse? Could someone please explain the physiology?
 

DreamMachine

10+ Year Member
Jul 15, 2006
373
3
Status
Attending Physician
.
 

SusyQ

New Member
10+ Year Member
Jul 22, 2006
15
0
Status
Resident [Any Field]
DreamMachine said:
Related question:

When you turn the twitch monitor on, do you turn it all the way up? Some attending told me not to say that on the boards, but that's what everyone does. He mentioned "a supramaximal" level or something? (tired when he was pimping me) I can't find anything in any book I have, on that. So, do you just turn the twitch monitor all the way up, or is that not really the correct thing to do?
I have not read anything related to how 'high' you are supposed to turn your twitch monitor on. I think the only important relationships are TOF *ratios.* And as far as the boards I'm fairly certain that the literature deems an acceptable reversal as a TOF ratio of >0.7.
 

DreamMachine

10+ Year Member
Jul 15, 2006
373
3
Status
Attending Physician
.
 

Noyac

10+ Year Member
Jun 20, 2005
7,911
2,578
Status
Attending Physician
I have to admit that I am not to versed (not midazolam) on this subject but I remember a fellow (not fellowship) resident that used too much reversal and had some NM blockade after getting to the PACU. I never really understood it but he did some research on the subject. Personally, I think he just tried to reverse the pt without any twitches and the pt reparalyzed in the PACU. The idea if I remember right is that the nondepolarizer actually has a longer 1/2 life than the reversal agent and therefore it must be metabolized enough b/4 reversal.
 

VentdependenT

You didnt build thaT
Moderator Emeritus
15+ Year Member
Oct 3, 2003
4,010
23
44
Louisville
www.somethingawful.com
Status
Fellow [Any Field]
if you give the reversal when the receptors are flooded with NDMR then you are screwed (relatively) for a while. why? because if you give em more neostigmine before the previous 5mg wear off you could send the pt into a cholinergic crisis which in itself causes MUSCLE WEAKNESS. Then you have absolutely no friggen idea what the hell is goen on.

vent
 

Cap'nOblivious

SRNA
10+ Year Member
5+ Year Member
Jan 30, 2006
27
0
Status
Other Health Professions Student
DreamMachine said:
When you turn the twitch monitor on, do you turn it all the way up? Some attending told me not to say that on the boards, but that's what everyone does. He mentioned "a supramaximal" level or something? (tired when he was pimping me) I can't find anything in any book I have, on that. So, do you just turn the twitch monitor all the way up, or is that not really the correct thing to do?
My understanding of this concept is, basically, use the current that you established a baseline with. Don't check twitches after pushing propofol with 40mA, then later in the case use 80 just to see the fade more accurately. This will give you a false impression of strength of muscle-response. Am I wrong about this, anyone?
 

DreamMachine

10+ Year Member
Jul 15, 2006
373
3
Status
Attending Physician
.